Alert archive / Nebraska / Tornado Warnings in 2004
Tornado Warning 79, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jul 15, 2004, 7:04 PM CDT for Antelope County, Knox County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 15, 2004, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Antelope County, NE, Knox County, NE
The radar
The Sioux Falls radar (KFSD), 174 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2128 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 10.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 160003 TOROAX NEC003-107-160045- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA NE 700 PM CDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... ANTELOPE COUNTY IN NORTHEAST NEBRASKA SOUTHERN KNOX COUNTY IN NORTHEAST NEBRASKA * UNTIL 745 PM CDT * AT 656 PM CDT...RADAR INDICATED A TORNADIC STORM AND TRAINED STORM SPOTTERS CONFIRM A TORNADO 11 MILES NORTH OF ORCHARD...OR ABOUT 23 MILES EAST OF ONEILL...MOVING SOUTH AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ORCHARD ROYAL CLEARWATER A SPOTTER A TORNADO 8 MILES NORTH OF ORCHARD AT 654 PM CDT. IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. AVOID WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING FOR EASTERN NEBRASKA. LAT...LON 4255 9801 4254 9830 4216 9826 4215 9796 $$ SMITH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 15, 2:30 PM CDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 15, 2:30 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT THU JUL 15 2004 .DISCUSSION... WHERE TO PLACE GREATEST CHANCE FOR PRECIPITATION...TIMING AND TEMPERATURES THE PRIMARY CONCERNS FOR THIS FORECAST. ISOLATED SEVERE STORMS TRACKED FROM SOUTH DAKOTA INTO PARTS OF EASTERN NEBRASKA...WITH LATEST STRONG REFLECTIVITY FROM AROUND MILLARD TO HAMBURG IA. STORMS WEAKENED FROM PRODUCING GOLFBALL SIZED HAIL IN KNOX COUNTY TO A FEW SHOWERS AT IT APPROACHED MADISON. STORMS TODAY HAVE BEEN IN AREA OF GREATEST THETA-E ADVECTION AND RH WITH WEAK SHORTWAVE TROF. THE LATEST SURFACE MAP HAD LOW PRESSURE CENTERED NEAR PIERRE SD...WITH HIGH PRES OVR NRN MO. SFC WNDS WERE FROM THE SOUTHEAST AND DEWPOINTS WERE IN THE UPPER 60S FOR MUCH OF ERN NEB AND WRN IA...WITH LOWER 70S DEWPOINTS STREAMING NWD. WHERE IT WAS RAINING...TEMPERATURES DROPPED INTO THE 70S...WITH 80S ELSEWHERE. LOOK FOR CONVECTIVE COMPLEX TO CONTINUE TO DROP SE INTO MO. OTHER CU/AC/STORMS BEGINNING TO GET TOUCHED OFF WITH HEATING THIS AFTERNOON OVER SD AND TO A GREATER DEGREE ACROSS NRN MN. LOOKING AT MESOSCALE...WNDSHFT LOCATED E OF VTN AND W OF ONL. GOOD CONVERGENCE IN THIS AREA...WITH DEWPOINT DISCONTINUITY OF UPR 50S TO AROUND 60 AT VTN AND UPR 60S TO LOWER 70S FARTHER E. TEMPERATURES HEATING UP AT VTN WITH MID 90S. OUTFLOW NOTED ON VISIBLE STLT W OF ONL TO NEAR YORK. LAPS CAPE ABOVE 4000 J/KG THIS AREA WITH LITTLE CIN. SPC JUST ISSUED SWO FOR POTENTIAL TORNADO WATCH. SHORT TERM MODELS VARY ON SCENARIO FOR TONIGHT. THE RUC LOOKS TO BE FOLLOWING ANOTHER WAVE OVER SD INTO NRN NEB THIS EVENING. THE ETA ALSO HAS A WAVE IN NW FLOW MOVING INTO NE NEB AND NW IA THIS EVENING...WITH A STRONGER SHORTWAVE TROF OVR MN...WHICH WILL AFFECT THE FORECAST AREA LATER TONIGHT...AND STORMS THAT FIRE OVER THE WRN PLNS...THAT DO NOT MAKE IT FAR ENOUGH E. THE GFS IS SIMILAR TO THE ETA THIS EVENING IN HIGHLIGHTING THESE THREE AREAS TO FOCUS CONVECTION...HOWEVER...A BIT MORE AGRESSIVE. MAY BE OTHERS DUE TO OUTFLOW BOUNDARIES THOUGH. BEST FRONTOGENESIS OVR THE WRN PLNS THIS EVENING...EXPANDING INTO FCST AREA OVERNIGHT AND EARLY FRIDAY. WILL MENTION OF SCT TSRA N EARLY THIS EVENING AND CHC POPS FARTHER SOUTH LATER TONIGHT AND EARLY FRI MORNING. SOME STORMS MAY BE SEVERE DUE TO INSTABILITY AND DEEP LAYER SHEAR...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THESE STORMS HAVE BEEN MOVING QUICKLY IN NW FLOW. HIGH PWS MAY RESULT IN LOCALIZED HEAVY RAINS...BUT IS NOT EXPECTED TO POSE A PROBLEM ON A MORE WIDESPREAD BASIS. STORMS THAT FORM OVR THE WESTERN PLAINS WILL TRACK SE ALONG THE TROF. STRONG LOW LEVEL JET LOOKS TO TAKE HEAVIER RAINFALL TO THE WEST OF THE FCST AREA. WILL INCLUDE SOME MENTION EARLY FRI...WHITH STRONGER N WINDS AND HIGH PRES BUILDING IN DURING THE AFTERNOON ACRS THE N. DID NOT MAKE ANY SIGNIFICANT CHANGES SAT AND SUN. NEW GFS IS PERSISTENT WITH CHC PRECIP MON AFT AND RETURN MOISTURE MONDAY NIGHT. WITH MID LEVEL RIDGE BUILDING IN TUES...MAY BE CAPPED AND THIS COULD KEEP BULK OF PRECIP TO THE N. LEFT CHC FOR PRECIPITATION IN WED AND THU AFT MID LEVEL RIDGE BREAKS DOWN AND SFC FRONT MOVE INTO KS AND MO FRM THE NRN PLNS. TEMPERATURES MAINLY MID 80S TO LOWER 90S FOR HIGHS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY
Hazardous weather outlook, Jul 15, 5:00 PM CDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT THU JUL 15 2004 NEZ011-012-016>018-030>033-042>044-050-051-065-066-161000- ANTELOPE-BOONE-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-LANCASTER- MADISON-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-WAYNE- 500 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING WITH LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO FALL IN SOME AREAS. THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. A SERIES OF DISTURBANCES IN NORTHWEST FLOW WILL AFFECT THE AREA. STRONG DEEP LAYER SHEAR IS FORECAST FROM EASTERN NEBRASKA INTO WESTERN IOWA...MEANWHILE DESTABILIZATION IS EXPECTED TO INCREASE DURING THE EVENING AS A COLD FRONT PUSHES INTO THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING AND MAY BE REQUIRED LATER TONIGHT. IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068- 078-088>093-161000- BURT-CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE- POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SHELBY IA-THURSTON- WASHINGTON- 500 PM CDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO LINGER INTO FRIDAY MORNING. A SERIES OF DISTURBANCES IN NORTHWEST FLOW WILL AFFECT THE AREA. STRONG DEEP LAYER SHEAR IS FORECAST FROM EASTERN NEBRASKA INTO WESTERN IOWA...WITH DESTABILIZATION EXPECTED TO INCREASE INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE IS A CHANCE OF MORE THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER TONIGHT. FOBERT
In the hours before
Local storm report, Jul 15, 6:17 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
617 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0610 PM FUNNEL CLOUD VERDEL 42.81N 98.19W
07/15/2004 KNOX NE BROADCAST MEDIA
&&
TFLLocal storm report, Jul 15, 6:36 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
636 PM CDT THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0628 PM FUNNEL CLOUD 8 NW ORCHARD 42.42N 98.35W
07/15/2004 HOLT NE LAW ENFORCEMENT
&&
TFLThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 7:03 PM CDT | Tornado Warning | OAX | Antelope, Knox | 42 min |
| Jul 15, 7:06 PM CDT | Tornado Warning | OAX | Antelope, Knox | 39 min |
Nearby
Tornado Warnings in Nebraska, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.